Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 200, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2020, 5:08 PM CDT for Tallapoosa County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2020, 5:08 PM CDT (22:08 UTC)
- Expired
- Aug 27, 2020, 5:41 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 42 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:11 PM CDT | TSTM WND DMG | 2 Sw Jacksons' Gap, AL | A TREE WAS BLOWN DOWN AND BLOCKING THE ROADWAY ON MADWIND ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WUUS54 KBMX 272208
SVRBMX
ALC123-272300-
/O.NEW.KBMX.SV.W.0200.200827T2208Z-200827T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
508 PM CDT Thu Aug 27 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Tallapoosa County in east central Alabama...
* Until 600 PM CDT.
* At 508 PM CDT, a severe thunderstorm was located over Eastern Lake
Martin, or near Alexander City, moving north at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Alexander City, Dadeville, Jacksons' Gap, New Site, Goldville,
Hillabee Creek, Eastern Lake Martin, Northern Lake Martin, Wind
Creek State Park, Western Lake Martin, Southern Lake Martin,
Susannah Crossing, Maxwell Gunter Recreation Area, Horseshoe Bend
National Military Park, Hackneyville, Dare Park, Eagle Creek and
Horseshoe Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3275 8575 3276 8595 3277 8596 3277 8597
3283 8601 3309 8601 3309 8598 3311 8597
3310 8568
TIME...MOT...LOC 2208Z 181DEG 19KT 3284 8589
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore3 follow-up statements
509
WWUS54 KBMX 272218
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
518 PM CDT Thu Aug 27 2020
ALC123-272300-
/O.CON.KBMX.SV.W.0200.000000T0000Z-200827T2300Z/
Tallapoosa AL-
518 PM CDT Thu Aug 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN TALLAPOOSA COUNTY...
At 518 PM CDT, a severe thunderstorm was located over Northern Lake
Martin, or near Alexander City, moving north at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Alexander City, Dadeville, Jacksons' Gap, New Site, Goldville,
Hillabee Creek, Northern Lake Martin, Wind Creek State Park, Eastern
Lake Martin, Horseshoe Bend National Military Park, Hackneyville,
Dare Park, Eagle Creek and Horseshoe Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3281 8575 3282 8596 3307 8601 3309 8601
3309 8598 3311 8597 3310 8568 3291 8572
TIME...MOT...LOC 2218Z 181DEG 19KT 3290 8589
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore559 WWUS54 KBMX 272234 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 534 PM CDT Thu Aug 27 2020 ALC123-272300- /O.CON.KBMX.SV.W.0200.000000T0000Z-200827T2300Z/ Tallapoosa AL- 534 PM CDT Thu Aug 27 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTH CENTRAL TALLAPOOSA COUNTY... At 533 PM CDT, a severe thunderstorm was located over New Site, or 9 miles northeast of Alexander City, moving north at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Alexander City, Jacksons' Gap, New Site, Goldville, Hillabee Creek, Northern Lake Martin, Eagle Creek, Horseshoe Bend and Horseshoe Bend National Military Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3289 8574 3290 8590 3311 8594 3310 8568 TIME...MOT...LOC 2233Z 188DEG 22KT 3303 8581 HAIL...0.75IN WIND...60MPH $$ 40/Sizemore
215
WWUS54 KBMX 272241
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
541 PM CDT Thu Aug 27 2020
ALC123-272251-
/O.CAN.KBMX.SV.W.0200.000000T0000Z-200827T2300Z/
Tallapoosa AL-
541 PM CDT Thu Aug 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TALLAPOOSA
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3289 8574 3290 8590 3311 8594 3310 8568
TIME...MOT...LOC 2239Z 181DEG 19KT 3307 8581
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:12 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 27, 12:12 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1212 PM CDT Thu Aug 27 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1122 AM CDT Thu Aug 27 2020/ Starting to get mildly concerned about the convective activity developing in SW Alabama as it rotates northward through the western portions of Central Alabama. As of writing it appears as if Laura's circulation center is just a bit too far west to include a threat of severe weather for this afternoon. The winds in the lowest several km are still unidirectional. However, this will need to be monitored closely later today as the main circulation center begins to shift more east with time. It will become a delicate balance between how far east it shifts versus the forward northward motion through the afternoon and evening timeframe. We will maintain an outside threat for tomorrow as Laura moves north of the area. There will be 30 to 35 kts of shear over the northern half of the state, with a decent amount of instability in the afternoon and early evening. This could certainly organize any rain bands into supercellular structures with tornadoes possible. 17/KLAWS .LONG TERM... /Updated at 354 AM CDT Thu Aug 27 2020/ Saturday through Wednesday. The remnants of Laura will become absorbed into the polar jet stream on Saturday and race eastward off the East Coast. A trailing front will extend southwest from the western Carolinas with a general confluence zone across Alabama. Some temporary drying is expected across the northern portions of our area where PWATs will fall below 2 inches. To the south, rich moisture will remain in place. Low-level confluence should yield scattered to numerous showers and storms with the greatest coverage along and south of Interstate 20. This corridor of high rain chances should shift northward on Sunday, with PWATs in excess of 2 inches overspreading the area. The above normal rain chances may continue for Monday and Tuesday with low-level southwest flow and abundant moisture remaining in place at the southern edge of 500 mb westerlies. A fairly strong trough could dig toward the Lower Mississippi Valley on Wednesday, pulling the focus for activity back to the west and away from Central Alabama. 87/Grantham && .AVIATION... 18Z TAF Discussion. Widespread convection is expected to develop in the far western CWA as TS Laura continues its inland progression this afternoon and evening. As the storm becomes more mid-latitude with time, additional showers and storms are expected across the remainder of the CWA, although the coverage will be somewhat more limited. Lower cigs can also be expected especially through the overnight hours with a few showers possible. 17/KLAWS && .FIRE WEATHER... A tropical air mass will remain over Central Alabama for the next few days with high RH values. Rain chances of 30-50 percent today will increase to 60-80 percent for Friday, and the wet pattern should continue into the weekend. South to southwest winds are expected over the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 89 72 89 71 / 20 60 70 50 40 Anniston 74 91 73 89 72 / 20 60 60 50 30 Birmingham 75 89 74 89 73 / 20 70 60 50 40 Tuscaloosa 76 89 74 90 73 / 40 70 50 50 30 Calera 74 88 73 88 72 / 20 70 50 50 30 Auburn 73 89 72 86 72 / 20 60 30 60 30 Montgomery 75 92 75 89 74 / 20 60 30 60 30 Troy 74 91 75 89 73 / 20 70 20 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 27, 12:58 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1258 PM CDT Thu Aug 27 2020 ALZ011>015-017>050-282100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1258 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heat indices may reach 105 degrees in a few areas this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The remnants of Laura may bring a threat for damaging winds and a few tornadoes from noon Friday through 10 pm Friday night. The threat area is generally along and northwest of a line from Aliceville to Pelham to Jacksonville. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Friday afternoon and Friday night. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Local storm report, Aug 27, 2:41 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM TSTM WND DMG 1 SW MCFARLAND MALL 33.16N 87.53W
08/27/2020 TUSCALOOSA AL EMERGENCY MNGR
TREES WERE BLOWN DOWN ON 2ND COURT EAST.
&&
MALSpecial weather statement, Aug 27, 2:50 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
250 PM CDT Thu Aug 27 2020
ALZ011>015-272030-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
250 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER...MARION...
SOUTHWESTERN WINSTON...FAYETTE AND NORTHEASTERN LAMAR COUNTIES UNTIL
330 PM CDT...
At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vernon to 7 miles south of Glen Allen to
near Boley Springs. Movement was north at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Winfield, Fayette, Haleyville, Carbon Hill, Vernon,
Sulligent, Lynn, Guin, Berry, Double Springs, Brilliant, Glen Allen,
Detroit, Kansas, Nauvoo, Beaverton, Gu-Win, Eldridge and Ashbank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3424 8818 3428 8774 3413 8736 3360 8743
3371 8777 3368 8815 3413 8820
TIME...MOT...LOC 1950Z 182DEG 39KT 3377 8808 3381 8777 3370 8747
40/SizemoreLocal storm report, Aug 27, 2:58 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND DMG 5 NNW LAKE LURLEEN STAT 33.37N 87.70W
08/27/2020 TUSCALOOSA AL EMERGENCY MNGR
TREES BLOWN DOWN ALONG HIGHWAY 171.
&&
MALLocal storm report, Aug 27, 3:20 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 3 WSW BINION CREEK LAND 33.37N 87.66W
08/27/2020 TUSCALOOSA AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
WSW BINION CREEK LANDING. TREES WERE BLOWN
DOWN AT RUE ROAD AND BONE CAMP ROAD.
&&
MALSpecial weather statement, Aug 27, 3:26 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
326 PM CDT Thu Aug 27 2020
ALZ011-014-015-272100-
Walker AL-Winston AL-Marion AL-
326 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER...
NORTHEASTERN MARION AND WINSTON COUNTIES UNTIL 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hackleburg to near Haleyville to near Camp
McDowell to Smith Dam. Movement was north at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Haleyville, Lynn, Arley, Hackleburg, Double Springs, Addison,
Nauvoo, Curry, Houston Recreational Area, Camp McDowell, Smith Dam,
Nesmith, Ashbank, Brushy Lake, Poplar Springs, Ashridge, Brinn, Falls
City and Moreland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3430 8711 3399 8711 3399 8714 3392 8708
3389 8709 3389 8701 3385 8696 3387 8738
3412 8767 3420 8800 3432 8800
TIME...MOT...LOC 2026Z 189DEG 35KT 3424 8791 3419 8762 3395 8734 3394
8709
40/SizemoreSpecial weather statement, Aug 27, 5:04 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
504 PM CDT Thu Aug 27 2020
ALZ037-272230-
Tallapoosa AL-
504 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLAPOOSA COUNTY UNTIL
530 PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eastern Lake Martin, or near Dadeville, moving north at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Alexander City, Dadeville, Camp Hill, Jacksons' Gap, New Site,
Hillabee Creek, Eastern Lake Martin, Northern Lake Martin, Southern
Lake Martin, Wind Creek State Park, Still Waters Resort, Western Lake
Martin, Susannah Crossing, Maxwell Gunter Recreation Area, Blue Creek
Marina, Horseshoe Bend National Military Park, Dare Park, Eagle Creek
and Horseshoe Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3269 8572 3270 8591 3271 8589 3275 8588
3275 8595 3277 8595 3277 8597 3300 8601
3305 8601 3301 8559 3298 8559
TIME...MOT...LOC 2204Z 182DEG 27KT 3279 8585
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 11:38 AM CDT | Special Weather Statement | BMX | Marengo, Sumter | 52 min |
| Aug 27, 12:12 PM CDT | Special Weather Statement | BMX | Marengo | 33 min |
| Aug 27, 12:51 PM CDT | Special Weather Statement | BMX | Greene, Hale, Perry, Sumter | 39 min |
| Aug 27, 1:29 PM CDT | Special Weather Statement | BMX | Bibb, Hale, Perry, Pickens, Tuscaloosa | 46 min |
| Aug 27, 1:44 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 29 min |
| Aug 27, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 49 min |
| Aug 27, 2:16 PM CDT | Special Weather Statement | BMX | Bibb | 44 min |
| Aug 27, 2:50 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 40 min |
| Aug 27, 3:26 PM CDT | Special Weather Statement | BMX | Winston | 34 min |
| Aug 27, 5:04 PM CDT | Special Weather Statement | BMX | Tallapoosa | 26 min |
| Aug 27, 6:06 PM CDT | Special Weather Statement | BMX | Randolph | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.